NYU Langone physicians prescribe medication to treat infections after stem cell or organ transplants. The type of medication prescribed is based on the type of infection a person has.
If a person has been diagnosed with a bacterial infection such as staph or another common bacteria such as E. coli, a doctor may prescribe antibiotics. Laboratory tests identify the strain responsible for the infection and can tell a doctor which antibiotic might work best.
For nontuberculous mycobacterial infections, it is common to use a combination of two to four antibiotics, such as ciprofloxacin, clarithromycin, azithromycin, rifampin, and ethambutol. Several antibiotics are used to prevent the mycobacteria from becoming resistant to the medication.
For staphylococcal infections, physicians may prescribe antibiotics such as cephalosporin, nafcillin, vancomycin, linezolid, or daptomycin.
Similarly, for infections like E. coli, a wide variety of antibiotics are available, depending on what the bacteria are susceptible to in the laboratory testing and which area of the body may be infected.
When choosing the antibiotic therapy, doctors consider a person’s level of immune suppression, their levels of white blood cells, and how widespread the infection may be.
Antibiotics are taken by mouth or through a vein with intravenous (IV) infusion for a minimum of 7 to 10 days. Most courses of antibiotics are 14 days. Side effects of antibiotics may include nausea, vomiting, and diarrhea. Rarely liver, kidney, and bone marrow damage may occur. This is often reversible after a person stops taking antibiotics.
Doctors commonly prescribe antifungal medications to treat fungal infections in those who have recently had a stem cell or organ transplant. They include medications such as fluconazole, voriconazole, posaconazole, and amphotericin B.
These medications are taken regularly by mouth or IV infusion until the infection clears, usually in several weeks to months. Side effects include headaches, nausea, vomiting, loss of appetite, fever, or skin rash. These medications may also cause inflammation of the liver or kidney dysfunction.
NYU Langone specialists provide care and support throughout your entire healthcare journey.Browse Doctors